Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Blacksburg, VA

July 25, 2005Roanoke County, City of Roanoke, City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 2005, 8:30 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2005, 8:30 PM EDT (00:30 UTC)
Expired
Jul 25, 2005, 9:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:40 PM EDTTSTM WND DMGRoanoke, VANUMEROUS TREES DOWN CITYWIDE. POWERLINES DOWN THROUGHOUT THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 260030
SVRRNK
VAC161-770-775-260100-
/O.NEW.KRNK.SV.W.0076.050726T0030Z-050726T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE IN WEST CENTRAL VIRGINIA
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  SALEM IN WEST CENTRAL VIRGINIA

* UNTIL 900 PM EDT

* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROANOKE AIRPORT...OR ABOUT
  4 MILES NORTHEAST OF SALEM...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...

  ROANOKE AIRPORT...
  ROANOKE...
  VINTON...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3740 8004 3733 8017 3717 8014 3717 7995
      3726 7985

$$

SK
2 follow-up statements
000 
WWUS51 KRNK 260045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT MON JUL 25 2005

VAC161-770-775-260100-
/O.CON.KRNK.SV.W.0076.000000T0000Z-050726T0100Z/
SALEM VA-ROANOKE VA-
844 PM EDT MON JUL 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM EDT FOR
ROANOKE AND SALEM COUNTIES...

AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS OVER ROANOKE...MOVING SOUTHEAST AT 
30 MPH.

LAT...LON 3740 8004 3733 8017 3717 8014 3717 7995
      3726 7985

$$

SK
000 
WWUS51 KRNK 260058
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT MON JUL 25 2005

VAC161-770-775-260107-
/O.EXP.KRNK.SV.W.0076.000000T0000Z-050726T0100Z/
SALEM VA-ROANOKE VA-
857 PM EDT MON JUL 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANOKE AND SALEM COUNTIES
EXPIRES AT 900 PM EDT...

AT 8:57 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE SEVERE STORM WAS MOVING OUT OF ROANOKE COUNTY INTO FRANKLIN 
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3740 8004 3733 8017 3717 8014 3717 7995
      3726 7985

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 7:50 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 25, 7:50 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT MON JUL 25 2005

.SHORT TERM (TONIGHT)...

SEVERE THUNDERSTORM WATCH WAS ISSUED EARLIER FOR A LINE OF
THUNDERSTORMS COMING OUT OF OHIO. THIS LINE CURRENTLY EXTENDS FROM
EASTERN BATH COUNTY TO NEAR BKW. SOME WIND DAMAGE IS STILL
OCCURRING WITH THIS LINE. POPS WERE INCREASED IN THE NORTHWEST
COUNTY WARNING AREA BUT OTHER ELEMENTS NEEDED LITTLE CHANGE.

&&

.AVIATION...

THE LINE OF SEVERE THUNDERSTORMS WILL BRING STRONG WINDS AND HEAVY
RAIN. THE RAIN WILL LOWER THE CIGS AND REDUCE THE VSBYS TO MVFR.
WIND GUSTS WILL BE UP TO 45 KTS AT BLF BEFORE 02Z. FOG WILL FORM
OVERNIGHT LEADING TO MVFR VSBYS. CONDITIONS WILL IMPROVE AFTER
SUNRISE. ANY HAZE IS NOT EXPECTED TO REDUCE THE VISIBILITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>034-043>047-058-059 UNTIL 6 PM
     TUESDAY.
  ...SEVERE THUNDERSTORM WATCH FOR VAZ018>020-023-024 UNTIL 11 PM
     MONDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 6 PM TUESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ043>045 UNTIL 11 PM MONDAY.
&&

AMS/AMS
Hazardous weather outlook, Jul 25, 5:26 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EDT MON JUL 25 2005

NCZ004>006-020-VAZ022-032>034-043>047-058-059-260930-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY. AFTERNOON HEAT INDICES ARE
EXPECTED TO RANGE FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110
TUESDAY AFTERNOON. INDEX VALUES MAY AGAIN APPROACH ADVISORY
LEVELS WEDNESDAY AFTERNOON (THE ADVISORY THRESHOLD IS 105).

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ003-019-VAZ023-024-035-260930-
SURRY-WILKES-BOTETOURT-ROCKBRIDGE-AMHERST-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER IS EXPECTED TODAY WITH AFTERNOON HEAT
INDICES BETWEEN 100 TO 105.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105
TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-260930-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
526 AM EDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID WEATHER CAN BE EXPECTED TODAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID WEATHER IS EXPECTED TUESDAY WITH HEAT INDICES
BETWEEN 95 AND 100 DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 25, 7:27 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT MON JUL 25 2005

VAZ019-020-WVZ043-044-260030-
BATH VA-MONROE WV-SUMMERS WV-ALLEGHANY VA-
727 PM EDT MON JUL 25 2005

...THUNDERSTORMS WITH STRONG WIND GUSTS TO MOVE THROUGH FROM NORTH...

AT 725 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS MOVING THROUGH GREENBRIER COUNTY WITH AN
ELONGATED GUST FRONT...MOVING SOUTH AT 40 MPH. STRONG GUSTY WINDS OF
35 TO 45 MPH ARE LIKELY TO SPREAD ACROSS MUCH OF SUMMERS AND MONROE
COUNTIES IN SOUTHEAST WEST VIRGINIA...AS WELL AS ALLEGHANY COUNTY IN
WESTERN VIRGINIA...BETWEEN 7:30 AND 8:30 TONIGHT.  SMALL BRANCHES
MAY COME DOWN AND BRIEF POWER OUTAGES ARE POSSIBLE.

IN ADDITION...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL
1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EDT MONDAY EVENING FOR WEST CENTRAL VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA IN CASE ADDITIONAL
STATEMENTS OR WARNINGS NEED TO BE ISSUED.

SK
Special weather statement, Jul 25, 7:58 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT MON JUL 25 2005

VAZ011-018-WVZ042>044-260050-
CRAIG-GILES-MERCER-MONROE-SUMMERS-
758 PM EDT MON JUL 25 2005

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS OUT AHEAD OF THEM...
AND WILL SPREAD OUT OF SUMMERS AND MONROE COUNTIES...
SOUTHWARD INTO MERCER...GILES...AND CRAIG COUNTIES BETWEEN 8:00 AND
8:45 PM. WIND GUSTS OF 35 TO 45 MPH ARE LIKELY...WITH GUSTS AS HIGH
AS 55 MPH ALONG THE HIGHER RIDGES. SMALL BRANCHES MAY COME DOWN...AND
BRIEF POWER OUTAGES ARE POSSIBLE. LOOSE OBJECT SUCH AS TRASH CANS
AND LAWN FURNITURE MAY BLOW AROUND...IF NOT SECURED.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

VAZ019-020-023-024-260050-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
758 PM EDT MON JUL 25 2005

...STRONG THUNDERSTORMS WITH BRIEF GUSTY WINDS AND HEAVY RAIN...

SCATTERED THUNDERSTORMS WILL MOVE SOUTHEASTWARD OUT OF THE ALLEGHANY
HIGHLANDS INTO THE SOUTHERN SHENANDOAH VALLEYS BETWEEN 8:00 AND
8:45 PM. SOME OF THESE STORMS WILL PRODUCE BRIEF WIND GUSTS OF UP TO
40 MPH...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTING.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEXINGTON...BUENA
VISTA...NATURAL BRIDGE...AND FINCASTLE.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

SK
Special weather statement, Jul 25, 8:18 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 PM EDT MON JUL 25 2005

VAZ010-013-014-022-260050-
BLAND-MONTGOMERY-PULASKI-ROANOKE-
818 PM EDT MON JUL 25 2005

...VERY GUSTY WINDS AHEAD OF DYING THUNDERSTORMS TO BLOW THROUGH...

WEAKENING THUNDERSTORMS WILL SPREAD GUSTY WINDS WELL OUT AHEAD OF
THEM...WHICH WILL REACH MUCH OF THE NEW RIVER VALLEY AS WELL AS THE
ROANOKE VALLEY BETWEEN 8:15 AND 8:45 PM. WIND GUSTS OF 35 TO 45 MPH
ARE LIKELY...WITH GUSTS AS HIGH AS 55 MPH ALONG THE HIGHER RIDGES.
SMALL BRANCHES MAY COME DOWN...AND BRIEF POWER OUTAGES ARE POSSIBLE.
LOOSE OBJECT SUCH AS TRASH CANS AND LAWN FURNITURE MAY BLOW AROUND...
IF NOT SECURED.

IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES.
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

SK
Local storm report, Jul 25, 8:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT MON JUL 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 S MEADOW BLUFF        37.89N 80.65W
07/25/2005                   GREENBRIER         WV   PUBLIC

            TREES DOWN

0715 PM     TSTM WND DMG     RENICK                  37.98N 80.37W
07/25/2005                   GREENBRIER         WV   TRAINED SPOTTER

            TREES DOWN ON POWER LINES BETWEEN AUTO AND FRANKFORD

&&

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:54 PM EDTSevere Thunderstorm WarningRNKFranklin42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.